Hail, Orange
- When
- April 26, 2:55 PM EST
- Where
- Orange County, 0.69 mi E of Burr Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.349, -77.857
Quarter size hail was reported near Burr Hill.
A stationary boundary was located over central Virginia. Showers and thunderstorms developed along the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A stationary boundary was located over central Virginia. Showers and thunderstorms developed along the boundary. There was enough instability just ahead of the boundary for large hail in a couple thunderstorms across the Virginia Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 26, 2:05 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT MON APR 26 2010
.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE MID ATLANTIC REGION THIS EVENING...WITH
A FRONTAL BOUNDARY MOVING OFF THE COAST OVERNIGHT. HIGH PRESSURE
WILL RETURN FOR THE REST OF THE WEEK. THE NEXT STORM SYSTEM BEGINS
TO AFFECT THE REGION THIS WEEKEND.
&&
.NEAR TERM /TONIGHT/...
THE LATE AFTN/ERLY EVE WL FACE THE PSBLTY OF SHRA W/ EMBEDDED T.
CELLS HV BEEN FORMING FOR THE PAST HR E OF THE MTNS ALONG THE THIN
AREA OF CLRG/DIFFERENTIAL HTG RGN. WE RCVD A REPORT OF PEA SIZE
HAIL IN ANNAPOLIS ARND 1 PM. FEEL THIS WOULD BE THE PREDOMINANT
SIZE OF ANY MORE HAIL THAT FORMS ALONG THE FOERMENTIONED LN AS IT
TRACKS INTO THE DC/BALT COMMUTING AREAS BTWN 3-6 PM. RDR SHIFT WL
NEED TO KEEP THEIR EYES ON THE CELL ENTERING THE NRN NECK FOR PSBL
SVR LOWER SRN MD.
AS THE EVE PROGRESSES THE UPPER LOW WL TRACK ALONG THE MASON DIXON
LN ALLOWING AREAS OF RA TO DVLP ACROSS ERN W.V. AND CENTRAL MD.
POPS DURG THE EVE WL RANGE FM CATEGORICAL NEAR THE PA BORDER..LKLY
FM DC W...AND CHC IN THE SHEN VLLY. TEMPS TO RANGE FM THE LM40S IN
THE HIGHLANDS TO THE LM50S IN LOWER SRN MD.
&&
.SHORT TERM /TUESDAY/...
SFC FNT IN ASSO W/ THE LOW WL MOVE OFF THE CST OVRNGT...BUT UPR
LOW OVR NY STATE WL KEEP RGN IN CYCLONIC FLOW ON TUE...WHICH
SHOULD KEEP MUCH OF THE CWA IN BKN CLD CVR...ALTHO I'VE CUT THE
POPS BACK TO ONLY HV A MENTION IN THE HIGHLANDS. BY MID MRNG IT WL
BECOME BRZY...AND CAA WL KEEP TEMPS SLTLY BLO LATE APR NORMS -
LM60S MAJORITY OF CWA.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
DRY CONDS TUE NGT...WITH CLEARING SKIES AND STRONG CAA...H8 TEMPS
AS LOW AS -5C...WITH SEND MINIMA WELL BELOW NORMAL. A FREEZE IS
PSBL OVR THE POTOMAC HIGHLANDS...WITH FROST PSBL ACRS AREAS ALONG
AND W OF BLUE RIDGE. A CAVEAT ON FROST FORMATION WILL BE
WINDS...AS WNW WINDS OF 5 TO 10 MPH MAY PERSIST THRU THE
NGT...INHIBITING WIDESPREAD FROST. REINFORCING SURGE OF COLD AIR
ARRIVES WED...BRINGING QUITE BREEZY CONDS AND KEEPING TEMPS WELL
BELOW NORMAL...L60S MOST AREAS. WED NGT AGAIN MAY POSE A FROST
RISK ACRS WRN ZONES...THEN HIPRES BUILDS IN THU AND FRI. BIG WARM
UP IN STORE BY THE WKEND...AS SFC RDG PUSHES E...INCRG SLY FLOW
AND MOISTURE. XPCT WKEND MAXIMA WELL INTO 80S...WITH MINIMA AOA 60
DEGREES MANY AREAS. A COLD FRONT WILL APPROACH THE AREA FROM THE
NW...AND THIS COMBINED WITH WEAK UPR DISTURBANCES WILL LEAD TO LOW
POP OF SHRA/TSTM FOR THE WKEND INTO MONDAY.
&&
.AVIATION /LATE AFTN THROUGH SATURDAY/...
WE ARE KEEPING EYES ON THE LN OF RW/ISOLD TRW WHICH HAS MOVED E OF
THE MTNS. NO THREAT OF SVR...BUT COULD SEE WIND GUSTS INTO THE
20S/SMALL HAIL THRU 5 PM.
XPCTG CIGS TO STAY IN MVFR RANGE TNGT THEN IMPRVG ON TUE. NW WINDS
GUSTING INTO THE L20S DURG THE DAY.
HIPRES AND VFR CONDS PREVAIL TUE NGT THRU SAT. BREEZY CONDS
WED...WITH GUSTS AOA 25 KT PSBL DURING THE AFTN. LOW CHC POPS AND
ASSOCIATED SUB-VFR VSBY/CIGS SAT AFTN THRU MON.
&&
.MARINE...
TSTM CELLS ENTERING THE NRN NECK OF VA WL NEED TO BE WATCHED
ACROSS THE LOWER PTMC/BAY THRU 5 PM. SMW'S MAY BE NEEDED.
BY SUNSET PCPN WL DEGRADE TO RW THRUT THE NGT. WINDS WL BEGIN TO
INCRS LATE TNGT TO SCA LVLS WHICH WL CONTINUE THRU TUE.
SCA XTDD THRU TUE NGT FOR MD CHESAPEAKE BAY...ALTHOUGH NW GUSTS
AOB 15KT ACRS TIDAL POTOMAC DONT WARRANT ADZY. A COLD FRONT MOVES
OVER THE WATERS WED...AND THIS COULD CAUSE SCA THRESHOLD WINDS TO
CONTINUE THRU WED EVE. THEREAFTER...HIPRES BUILDS IN...AND WINDS
SHUD SUBSIDE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM TO 6 PM EDT TUESDAY FOR
ANZ530>543.
&&
PRODUCTS...WOODY!/SBKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 312 PM EDT MON APR 26 2010 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 271000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 312 PM EDT MON APR 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SMALL CRAFT ADVISORY CONTINUES FOR THE TIDAL POTOMAC RIVER THROUGH TUESDAY AFTERNOON...AND FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH TUESDAY NIGHT. SMALL CRAFT CONDITIONS ARE LIKELY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501- 502-WVZ050>055-501>504-271000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE- CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL- 312 PM EDT MON APR 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER 30S TUESDAY NIGHT ACROSS THE POTOMAC HIGHLANDS...AND A FREEZE WARNING MAY BE NECESSARY. FOR THE SHENANDOAH VALLEY AND BLUE RIDGE MOUNTAINS...TEMPERATURES MAY DROP INTO THE MID AND UPPER 30S TUESDAY NIGHT...AND A FROST ADVISORY MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SBK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT MON APR 26 2010
VAZ030-031-038>040-042-050>052-501-502-261900-
ORANGE VA-GREENE VA-MADISON VA-CULPEPER VA-RAPPAHANNOCK VA-
NORTHERN FAUQUIER VA-WARREN VA-CLARKE VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
228 PM EDT MON APR 26 2010
...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...MADISON...
CULPEPER...RAPPAHANNOCK...NORTHERN FAUQUIER...WARREN...CLARKE...
LOUDOUN...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND SOUTHERN FAUQUIER
COUNTIES...
AT 227 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PARIS TO HUME TO PRATTS...MOVING EAST AT 20 MPH.
WIND GUSTS OF 40 MPH AND PEA SIZED CAN BE EXPECTED WITHIN THIS LINE
OF STORMS.
&&
LAT...LON 3907 7760 3880 7765 3821 7790 3827 7841
3883 7811 3914 7806
TIME...MOT...LOC 1827Z 277DEG 17KT 3900 7795 3882 7799
3834 7825PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT MON APR 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 1 WSW ELDERSBURG 39.40N 76.96W
04/25/2010 E1.25 INCH CARROLL MD PUBLIC
MOSTLY QUARTER SIZE WITH A FEW STONES SLIGHTLY LARGER
&&
EVENT NUMBER LWX1000207
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT MON APR 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 1 NE TOMS BROOK 38.96N 78.43W
04/25/2010 M1.25 INCH SHENANDOAH VA PUBLIC
&&
EVENT NUMBER LWX1000208
SBKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT MON APR 26 2010
VAZ050>053-055>057-501-502-262045-
ORANGE VA-KING GEORGE VA-STAFFORD VA-CULPEPER VA-NORTHERN FAUQUIER
VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER
VA-SPOTSYLVANIA VA-FAIRFAX VA-
347 PM EDT MON APR 26 2010
...STRONG THUNDERSTORMS TO AFFECT ORANGE...KING GEORGE...STAFFORD...
CULPEPER...NORTHERN FAUQUIER...PRINCE WILLIAM/MANASSAS/MANASSAS
PARK...SOUTHERN FAUQUIER...SPOTSYLVANIA AND FAIRFAX COUNTIES...
AT 347 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM AUBURN TO SUMERDUCK TO 5 MILES SOUTHWEST OF
THORNHILL...MOVING EAST AT 15 MPH.
WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3802 7775 3804 7775 3810 7784 3812 7798
3813 7800 3814 7811 3815 7812 3843 7783
3880 7777 3868 7725 3847 7732 3827 7732
3799 7764
TIME...MOT...LOC 1947Z 268DEG 14KT 3871 7767 3844 7771
3812 7803PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT MON APR 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 1 N TOMS BROOK 38.97N 78.44W
04/25/2010 M0.88 INCH SHENANDOAH VA PUBLIC
&&
EVENT NUMBER LWX1000209
SBKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT MON APR 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 1 N TOMS BROOK 38.97N 78.44W
04/25/2010 M0.88 INCH SHENANDOAH VA PUBLIC
&&
EVENT NUMBER LWX1000210
SBKThe Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported near Burr Hill.
Quarter size hail was reported near Fairview Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224489, 224490.